TheLupusSite.com banner

1 - 13 of 13 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter #1
Hi, my name is Michael and I live in London. I have MCTD and was finally diagnosed positively in 1996 with Sjogren's syndrome, having had it, I believe, since 1984 but no doctors or specialists thought of running the most basic of autoimmune disease tests! I tend to get "flare-ups" twice a year usually from April to July and then again from October to December. As I get older the flare ups become more severe (I am a fit 65 year old). I have recently been put on Plaquenil 200mg daily and since then have been woken every morning with a severe stomach ache. I take the Plaquenil after breakfast in the morning. Both my colon and my stomach have been checked out and are 100% clear of anything. My other daily medications are statins 40mg, ACE inhibitor 4mg and 75mg aspirin all of which I have been taking for years. Has anyone else had a similar problem with Plaquenil presuming of course that that is the cause.
 

·
Registered
Joined
·
289 Posts
Hi Michael

Welcome to this excellent forum. I'm on 300mg plaquenil for lupus, but have not had the problem you describe.

I have, however, had inflammatory bowel symptoms (caused by lupus) involving very severe stomach pain and wonder whether this is what you are experiencing?

Take care

Merle
 

·
Registered
Joined
·
14,661 Posts
Welcome to the forum Michael

I am sorry you have been so long without disease modifying treatment for the MCTD and the SjS.

Plaquenil doesn't suit everybody. The sure way to know if it is the Plaquenil causing the stomach pains is to stop taking it and see what happens. Plaquenil takes a long time to get into the system and be fully effective so stopping it for a few days won't make any difference to your lupus treatment.

However, it's a good principle not to make any changes without consulting your doctor. Since it is often impossible to contact your specialist in the UK on the NHS you could at least let your GP know what you propose.
Anyway, you could 'forget' to take it couldn't you ? :hehe:

There is an alternative antimalarial to Plaquenil called Mepacrine in the UK
( US Quinacrine) which is often very acceptable to those who can't tolerate Plaquenil.

Please let us know how you get on :). There's a wealth of information here and understanding support.

All the best

Clare
 

·
Registered
Joined
·
416 Posts
mconit6;541463 said:
I have recently been put on Plaquenil 200mg daily and since then have been woken every morning with a severe stomach ache. I take the Plaquenil after breakfast in the morning.
Hi Michael,

I took the generic version of Plaquenil (Hydroxychloroquine) for the first time yesterday (200 mg) shortly after a small meal. Within an hour, I had what felt like a fire in my stomach but it was tolerable. Then, this morning, around 4 or 5 am, I developed stomach pain. I plan to stick it out though because after the fire in my belly subsided last night I noticed the redness in my face was less than it has been in three years!

I checked out The Lupus Book (Third Edition) by Daniel J. Wallace M.D. from my public library to refer to as I start on Hydroxychloroquine. On page 217, he states that "Plaquenil is better tolerated and more effective than generic Hydroxychloroquine. Before giving up on the drug, patients taking the generic preparation should try the brand name Plaquenil." He also advises stopping Plaquenil for 72 hours and then restarting it if you start having problems with aching, nervousness, headache, queasiness, or nausea. I don't know whether or not you are taking the generic version of Plaquenil but, because people often use the brand name when referring to Hydroxychloroquine, I thought I would share the info just in case.

I have chosen to think of the fire in the belly phenomenon as being the result of disease fighting (which it might be) and as long as the stomach pain is tolerable and my skin gets better rather than worse, I'm sticking with it.

Hope this helps.

Barb
 

·
Registered
Joined
·
4 Posts
Discussion Starter #5
Thanks for the timely response to my query re Plaquenil. I will forget to take it for 3 days and see if there is any improvement. If anyone is interested in stats my titre is 1:5120 homogenous pattern and positive anti-ro and anti-la. All bloods are normal except for slightly raised CK and CPK which has been put down to my exercise regime, although I haven't exercised for some 6 weeks! And no, I haven't got Lupus according to all my many tests at the London Lupus Centre.
Michael
 

·
Pollianna
Joined
·
485 Posts
Hi Michael, I wonder if taking it after a fuller meal would help? I take mine after dinner and have not had any problems apart form a teensy nausia. I wonder if the sprin should also be taken at a different time to the Plaq, as aspirin do irritate the tummy lining.
 

·
Registered
Joined
·
416 Posts
I took my second dose of Hydroxychloroquine this morning with breakfast, have stomach pain now but not too bad. My face was red before I took this morning's dose, is now normal, also the burning and itching that has been driving me mad for the past three years is gone and I have more energy than I've had in a very long time! Hallelujeh!

I agree with pollianna about trying to space out meds instead of taking them all together. It is what I have always had to do, even before Hydroxychloroquine.

Try to hang in there,

Barb

BTW I'm not officially diagnosed with lupus either, but given my response to hydroxychloroquine, I bet I will be.
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Micheal,
Hi and welcome to the site. I am sorry that it took so long to find out what was going on with you. You know now and can impower yourself with knowledge to deal with the problem which must comfort you some. I would like to easy your mind as one of the side effects to plaquinel is that it can do a number on your stomach. Try taking it with milk instead of water or with your breakfast instead of after. If it continues talk to your doctor and get advise if you should be changed to a different med or is it just taking time for your body to adjust to the plaqs. I hope you feel better soon.
 

·
Pollianna
Joined
·
485 Posts
OOOOh just remembered. I don't feel like eating much on the Plaq at times so I found taking it with a small carton of natural yougurt really helped prevent any nausea
 

·
Registered
Joined
·
4,968 Posts
One thing that helped me was to take all 400mg at bedtime after eating yogurt or crackers. Just something small in your stomach really helps.

If you find you continue to not feel well then there are other meds your doctor can place you on. He would know best based on your history.

Glad you found us here.:wink2:
 

·
Registered
Joined
·
4 Posts
Discussion Starter #11
Just to add to the mystery, I have started a course of SSRIs and stomach pains have abated. My latest tests show the same raised CK and CPK levels (about 5% above the normal range) that have been prevalent for the past 8 years. Any ideas?
 

·
Registered
Joined
·
14,661 Posts
Hello Michael

I am glad that the stomach problems are better. Who knows what havoc anxiety and depression can wreak systemically. Some doctors think that some people with lupus have actual chemical imbalance problems with serotonin and that's why the SSRI's often help so much. Anxiety is a frequent feature of having lupus too. Rather like depression, it's hard to know what's chicken and what's egg but I think Dr Hughes considered it is a disease feature rather than, or in addition to, a simple reaction to the challenges of having the disease.

Funny you should ask about the CK, because two thoughts did cross my mind but when you said the LLC docs weren't concerned I thought it would look a bit presumptious to suggest them ! :hehe:
First thought is that the statin could be raising levels, second that it could represent the dermato/mysositis element of the MCTD which, as you probably know, is usually described as having features of lupus, myositis and scleroderma plus its own characteristics, or rather, additional diagnostic criteria.
So it would be odd to be diagnosed with lupus as well.

Just out of interest, did you have high levels of RNP too? That is also the main diagnostic criterion for an MCTD diagnosis, but I have read that the description is changing so I am curious to know and keep up to date with diagnostic patterns.

Maybe if the levels are constant there is in fact nothing to worry about but I know we like to have explanations for abnormalities. :)

All the best
Clare
 

·
Registered
Joined
·
4 Posts
Discussion Starter #13
My latest set of results done this week show "normal" RNP levels. The only positive ANTI U1RNPs were ANTI Ro anti ANTI La which points very strongly to Sjogrens which in turn would explain the high titre of 1:5120 homogeneous pattern.
 
1 - 13 of 13 Posts
Top